Oregon, 2007

Wildfire in Oregon, August 15 to 23, 2007

August 15 to 23, 2007 · NWS PDT · 1 event in 1 county or zone

The Ukiah Complex started August 15th as twenty-nine fires burning on the Umatilla National Forest (UNF) and private lands protected by the Oregon Department of Forestry (ODF). The complex, located 7 miles east of Ukiah, OR, grew rapidly to 4764 acres and was made up of five smaller fires, all caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Ukiah Complex started August 15th as twenty-nine fires burning on the Umatilla National Forest (UNF) and private lands protected by the Oregon Department of Forestry (ODF). The complex, located 7 miles east of Ukiah, OR, grew rapidly to 4764 acres and was made up of five smaller fires, all caused by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 15, 1:31 PM PST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 15, 1:31 PM PST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT WED AUG 15 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...INSTABILITY INCREASING
ACROSS THE FORECAST AREA THIS AFTERNOON WITH AREA OF CUMULUS
DEVELOPMENT OVER THE EASTERN MOUNTAINS. A FEW LIGHTNING STRIKES SO
FAR. MODELS CONTINUE TO SHOW GOOD AMOUNT OF ELEVATED INSTABILITY
OVERNIGHT AND INTO THU MORNING. COULD SEE ISOLATED THUNDERSTORMS
DURING THIS PERIOD. SHOULD BE A MILD NIGHT WITH HIGHS TODAY WELL
INTO THE 90S AND POTENTIAL FOR SOME CLOUD COVER OVERNIGHT. FOR
THURSDAY THE UPPER LOW WILL APPROACH THE COAST AND PUSH COOLER
MARINE AIR INTO THE REGION DURING THE DAY. HIGH TEMPS WILL BE DOWN
5-10 DEGREES WITH BREEZY WEST WINDS IN MANY AREAS BY AFTERNOON
ESPECIALLY THE COLUMBIA BASIN. ANY CONVECTION AT THIS POINT SHOULD
BE LIMITED TO THE EASTERN MOUNTAINS. UPPER LOW OFFSHORE CONTINUES TO
IMPACT THE WEATHER PATTERN THROUGH FRIDAY WITH PARTLY CLOUDY SKIES
AND WESTERLY WINDS. HIGH TEMPS WILL BE CLOSER TO NORMAL VALUES BY
FRIDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH WEDNESDAY. A RIDGE OF HIGH PRESSURE
SHOULD KEEP MOST OF THE AREA PCPN FREE FOR SATURDAY. HOWEVER LOW
PRESSURE AND A COLD FRONT IS EXPECTED TO MOVE ACROSS THE TWO STATE
AREA INCREASING RAIN CHANCES ALONG WITH COOLER TEMPERATURES SUNDAY.
THE UNSETTLED WEATHER SHUD PERSIST INTO THE BEGINNING OF THE WORK
WEEK AS ANOTHER LOW PRESSURE SYSTEM DIPS INTO THE PACNW AND IS
FORECAST TO SLOWLY MOVE ACROSS THE REGION THROUGH WEDNESDAY.

&&

AVIATION...VFR CONDITIONS WILL PERSIST ACROSS ALL TAF SITES FOR THE
NEXT 24 HOURS. FOR THE TWEB ROUTES VFR CONDITIONS SHOULD PERSIST
ACROSS ALL ROUTES EXCEPT AN ISOLD TSRA MAY CAUSE MVFR CONDITIONS DUE
TO REDUCED VSBY AND LOWERING CEILINGS.

&&

.FIRE WEATHER...UPPER WAVE EXTENDING FROM WEST-CENTRAL WASHINGTON TO
SOUTHEAST OREGON CONTINUES TO MOVE NORTH-NORTHEAST. THIS WAVE HAS
TAPPED MOISTURE ABOVE 12000 FEET AND IS CAUSING ISOLATED
THUNDERSTORMS OVER GRANT...UNION AND SOUTHERN UMATILLA COUNTIES.
THESE STORMS HAVE BEEN MOVING NORTH-NORTHEAST QUICKLY...PRODUCING
LIGHT AMOUNTS OF RAIN (.01 INCH AT JOHN DAY) AND THE ODD CLOUD TO
GROUND LIGHTNING STRIKE. EXPECT THESE STORMS TO AFFECT NORTHEAST AND
EAST-CENTRAL OREGON FOR THE NEXT COUPLE OF HOURS...WITH COVERAGE
REMAINING ISOLATED. ANOTHER SYSTEM NOW APPROACHING THE SOUTHWEST
OREGON COAST WILL SWING ACROSS THE REGION TONIGHT. THIS SYSTEM COULD
AGAIN PRODUCE ISOLATED LIGHTNING STRIKES OVERNIGHT AND MAY
POTENTIALLY AFFECT EVERY FIRE ZONE. THUS WILL CARRY ISOLATED
THUNDERSTORMS AND SHOWERS THROUGH THE NIGHT. THIS SYSTEM WILL ALSO
RESULT IN A MARINE PUSH THURSDAY. THIS MARINE PUSH WILL INCREASE
WINDS AND DECREASE TEMPERATURES. RH VALUES WILL ALSO RISE...FASTEST
ALONG THE CASCADE EAST SLOPES WITH A LAG IN THE COLUMBIA BASIN AND
NORTH OF BURNS. AT THIS TIME CRITICAL CONDITIONS ASSOCIATED WITH
GUSTY WINDS AND LOW RH LOOK MARGINAL THOUGH. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  88  58  84 /  20  20  10  10
ALW  69  89  63  85 /  20  20  10  10
PSC  63  91  58  86 /  20  20  10  10
YKM  59  88  54  82 /  20  20  10  10
HRI  61  90  57  85 /  20  20  10  10
ELN  60  84  56  76 /  20  20  10  10
RDM  53  85  46  80 /  20  20  10  10
LGD  56  91  54  85 /  20  20  20  10
GCD  57  89  51  84 /  20  20  10  10
DLS  68  83  60  80 /  20  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/97/97
Hazardous weather outlook, Aug 15, 4:07 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
507 AM PDT WED AUG 15 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-161130-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
507 AM PDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

VERY WARM AND UNSTABLE AIR COMBINED WITH INCREASING LOW TO MID LEVEL
MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THOUGH THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE THERE
MAY BE A FEW STRONG STORMS WITH GUSTY AND ERRATIC WINDS AS WELL AS
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. SOME STORMS MAY
NOT PRODUCE MUCH RAIN AT ALL AND MAY BECOME A INCREASED THREAT FOR
NEW WILDFIRE STARTS DUE TO LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     OCHOCO-JOHN DAY HIGHLANDS

SOME LINGERING MOISTURE AND INSTABILITY WILL CONTINUE TO POSE A
THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON
THURSDAY. DRIER...COOLER AND MORE STABLE AIR WILL MOVE INTO THE
REGION BY THE END OF THE WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Blue Mountains

When
August 15, 3:00 PM PST to August 23, 6:00 PM PST
Where
Southern Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
45.153, -119.262 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54983.